×

zbMATH — the first resource for mathematics

Exact multiplicity of positive solutions for a class of semilinear problem. II. (English) Zbl 0947.35067
The authors study positive solutions to the semilinear problem: \[ \begin{cases} \Delta u + \lambda f(u) = 0,& \quad \text{ in }B^n, \\ u = 0,& \quad \text{ on }B^n, \end{cases} \tag{1} \] on the unit ball \(B^n\) in \({\mathbb R}^n\) with \(n\geq 1\), where \(\lambda\) is a positive parameter and \(f\) is a smooth function. This problem has a very long history and many contributions have been made in the last several decades on the existence and multiplicity of positive solutions. But a complete description on the global structure of the positive solution set of (1) is very hard to obtain even for certain typical classes of nonlinearities. The authors have obtained interesting results on this problem. Using the result of Gidas-Ni-Nirenberg on radial symmetry of positive solutions of (1), this problem is reduced to positive solutions of the following ordinary differential equation: \[ \begin{cases} u'' + {{n-1}\over r}u' + \lambda f(u) = 0, &\quad r\in (0,1), \\ u'(0) = u(1) = 0. &\quad \end{cases} \tag{2} \] Then using bifurcation analysis methods together with a Morse index estimate, the authors developed a unified approach to obtain the exact multiplicity of the positive solutions for several classes of nonlinear functions \(f(u)\), and the precise shape of the global bifurcation diagrams. The authors discovered that the shape of the bifurcation curve depends on the shape of the graph of the function \(f(u)/u\) and the growth rate of \(f\). Typical examples of the nonlinear function \(f(u)\) treated in this paper includes (A) \(f(u) = u^p\) with \(0<p<1\) or \(1<p<(n+2)/(n-2)\), (B) \(f(u) = \sqrt{u^2+2u}\), (C) \(f(u) = -u+u^p-c\) with \(c\geq 0\) and \(1<p<(n+2)/(n-2)\), (D) \(f(u) = u(u-b)(c-u)\) with \(0<2b<c\), (E) \(f(u) = u^p - u^q\) with \(0<p<q\), (F) \(f(u) = u^p + u^q\) with \(0<q<1<p\leq n/(n-2)\). The authors also give a partial answer to a conjecture of P. L. Lions proposed [SIAM Rev. 24, 441-467 (1982; Zbl 0511.35033)], which claims that the structure of the set \(\{(\lambda,u)\}\) of positive solutions of (1) is similar to the structure of the solution set \(\{(\lambda,u)\}\) of an algebraic equation \[ \lambda_1 u = \lambda f(u), \] where \(\lambda_1\) is the first eigenvalue of \(-\Delta\) on \(H_1^0(B^n)\).
For part I see J. Differ. Equations 146, No. 1, 121-156 (1998; Zbl 0918.35049)].

MSC:
35J65 Nonlinear boundary value problems for linear elliptic equations
35B32 Bifurcations in context of PDEs
PDF BibTeX Cite
Full Text: DOI
References:
[1] Amann, H.: Fixed point equations and nonlinear eigenvalue problems in ordered Banach space. SIAM rev. 18, 620-709 (1976) · Zbl 0345.47044
[2] Amann, H.: Nonlinear eigenvalue problems having precisely two solutions. Math. Z. 150, 27-37 (1976) · Zbl 0329.35027
[3] Ambrosetti, A.; Arcoya, D.; Buffoni, B.: Positive solutions for some semi-positone problems via bifurcation theory. Differential integral equations 7, 655-663 (1994) · Zbl 0808.35030
[4] Ambrosetti, A.; BrĂ©zis, H.; Cerami, G.: Combined effects of concave and convex non-linearities in some elliptic problems. J. funct. Anal. 122, 519-543 (1994) · Zbl 0805.35028
[5] Ambrosetti, A.; Hess, P.: Positive solutions of asymptotically linear elliptic eigenvalue problems. J. math. Anal. appl. 73, 411-422 (1980) · Zbl 0433.35026
[6] Berestycki, H.; Lions, P. -L.: Nonlinear scalar field equations. I. existence of a ground state. Arch. rational mech. Anal. 82, 313-345 (1983) · Zbl 0533.35029
[7] Berestycki, H.; Lions, P. -L.; Peletier, L. A.: An ODE approach to the existence of positive solutions for semilinear problems in RN. Indiana univ. Math. J. 30, 141-157 (1981) · Zbl 0522.35036
[8] Castro, A.; Gadam, S.: Uniqueness of stable and unstable positive solutions for semi-positone problems. Nonlinear anal. 22, 425-429 (1994) · Zbl 0804.35038
[9] Castro, A.; Gadam, S.; Shivaji, R.: Branches of radial solutions for semipositone problems. J. differential equations 120, 30-45 (1995) · Zbl 0838.34037
[10] Castro, A.; Garner, J. B.; Shivaji, R.: Existence results for classes of sublinear semi-positone problems. Results math. 23, 214-220 (1993) · Zbl 0785.35073
[11] Castro, A.; Shivaji, R.: Nonnegative solutions for a class of radially symmetric non-positone problems. Proc. amer. Math. soc. 106, 735-740 (1989) · Zbl 0686.35044
[12] Chen, C. C.; Chen, C. C.; Lin, C. -S.: Uniqueness of the ground state solutions of \({\Delta}u + f(u) = 0\) in rn, n \(\geqslant \)3. Comm. partial differential equations 16, 1549-1572 (1991) · Zbl 0753.35034
[13] Chen, X. -Y.; Peter, P.: Asymptotic periodicity of positive solutions of reaction diffusion equations on a ball. J. reine angew. Math. 472, 17-51 (1996) · Zbl 0839.35059
[14] Clemons, C. B.; Jones, C. K. R.T.: A geometric proof of the Kwong-mcleod uniqueness result. SIAM J. Math. anal. 24, 436-443 (1993) · Zbl 0779.35040
[15] Coffman, C. V.: Uniqueness of the ground state solution for \({\Delta}\)u -u + u3 = 0 and a variational characterization of other solutions. Arch. rational mech. Anal. 46, 81-95 (1972) · Zbl 0249.35029
[16] Crandall, M. G.; Rabinowitz, P. H.: Bifurcation from simple eigenvalues. J. funct. Anal. 8, 321-340 (1971) · Zbl 0219.46015
[17] Crandall, M. G.; Rabinowitz, P. H.: Bifurcation, perturbation of simple eigenvalues and linearized stability. Arch. rational mech. Anal. 52, 161-180 (1973) · Zbl 0275.47044
[18] Crandall, M. G.; Rabinowitz, P. H.: Some continuation and variational methods for positive solutions of nonlinear elliptic eigenvalue problems. Arch. rational mech. Anal. 58, 207-218 (1975) · Zbl 0309.35057
[19] Dancer, E. N.: On positive solutions of some singularly perturbed problems where the nonlinearity changes sign. Topol. methods nonlinear anal. 5, 141-175 (1995) · Zbl 0835.35013
[20] Dancer, E. N.: A note on asymptotic uniqueness for some nonlinearities which change sign. (1995)
[21] Dancer, E. N.; Schmitt, K.: On positive solutions of semilinear elliptic equations. Proc. amer. Math. soc. 101, 445-452 (1987) · Zbl 0661.35031
[22] Deimling, K.: Nonlinear functional analysis. (1985) · Zbl 0559.47040
[23] Gardner, R.; Peletier, L. A.: The set of positive solutions of semilinear equations in large balls. Proc. roy. Soc. Edinburgh sect. A 104, 53-72 (1986) · Zbl 0625.35030
[24] Gidas, B.; Ni, W. M.; Nirenberg, L.: Symmetry and related properties via the maximum principle. Comm. math. Phys. 68, 209-243 (1979) · Zbl 0425.35020
[25] Hartman, P.: Ordinary differential equations. (1982) · Zbl 0476.34002
[26] Joseph, D. D.; Lundgren, T. S.: Quasilinear Dirichlet problems driven by positive sources. Arch. rational mech. Anal. 49, 241-269 (1972–1973) · Zbl 0266.34021
[27] Kolodner, I. I.: Heavy rotating string–A nonlinear eigenvalue problem. Comm. pure appl. Math. 8, 395-408 (1955) · Zbl 0065.17202
[28] Korman, P.: Solution curves for semilinear equations on a ball. Proc. amer. Math. soc. 125, 1997-2005 (1997) · Zbl 0871.35036
[29] Korman, P.; Li, Y.; Ouyang, T.: Exact multiplicity results for boundary value problems with nonlinearities generalising cubic. Proc. roy. Soc. Edinburgh sect. A 126, 599-616 (1996) · Zbl 0855.34022
[30] Korman, P.; Li, Y.; Ouyang, T.: An exact multiplicity result for a class of semilinear equations. Comm. partial differential equations 22, 661-684 (1997) · Zbl 0877.35048
[31] Kwong, M. K.: On the kolodner-coffman method for the uniqueness problem of Emden-Fowler BVP. Z. angew. Math. phys. 41, 79-104 (1990) · Zbl 0708.34026
[32] Kwong, M. K.; Li, Y.: Uniqueness of radial solutions of semilinear elliptic equations. Trans. amer. Math. soc. 333, 339-363 (1992) · Zbl 0785.35038
[33] Kwong, M. K.; Mcleod, J. B.; Peletier, L. A.; Troy, W. C.: On ground state solutions of \({\Delta}\)u = up -uq. J. differential equations 95, 218-239 (1992) · Zbl 0778.35039
[34] Kwong, M. K.; Zhang, L. Q.: Uniqueness of the positive solution of \({\Delta}u + f(u) = 0\) in an annulus. Differential integral equations 4, 583-599 (1991) · Zbl 0724.34023
[35] Lin, C. -S.; Ni, W. -M.: A counterexample to the nodal domain conjecture and a related semilinear equation. Proc. amer. Math. soc. 102, 271-277 (1988) · Zbl 0652.35085
[36] Lions, P. -L.: On the existence of positive solutions of semilinear elliptic equations. SIAM rev. 24, 441-467 (1982) · Zbl 0511.35033
[37] Mcleod, K.: Uniqueness of positive radial solutions of \({\Delta}u + f(u) = 0\) in rn, II. Trans. amer. Math. soc. 339, 495-505 (1993) · Zbl 0804.35034
[38] Mcleod, K.; Serrin, J.: Uniqueness of positive radial solutions of \({\Delta}u +f(u) = 0\) in rn. Arch. rational mech. Anal. 99, 115-145 (1987) · Zbl 0667.35023
[39] Ni, W. -M.: Uniqueness of solutions of nonlinear Dirichlet problems. J. differential equations 50, 289-304 (1983) · Zbl 0476.35033
[40] Ni, W. -M.; Nussbaum, R. D.: Uniqueness and nonuniqueness for positive radial solutions of \({\Delta}u + f(u, r) = 0\). Comm. pure appl. Math. 38, 67-108 (1985) · Zbl 0581.35021
[41] Ouyang, T.; Shi, J.: Exact multiplicity of positive solutions for a class of semilinear problems. J. differential equations 146, 121-156 (1998) · Zbl 0918.35049
[42] Peletier, L. A.; Serrin, J.: Uniqueness of positive solutions of semilinear equations in rn. Arch. rational mech. Anal. 81, 181-197 (1983) · Zbl 0516.35031
[43] Peletier, L. A.; Serrin, J.: Uniqueness of nonnegative solutions of semilinear equations in rn. J. differential equations 61, 380-397 (1986) · Zbl 0577.35035
[44] Rabinowitz, P. H.: Some global results for nonlinear eigenvalue problems. J. funct. Anal. 7, 487-513 (1971) · Zbl 0212.16504
[45] Rabinowitz, P. H.: On bifurcation from infinity. J. differential equations 14, 462-475 (1973) · Zbl 0272.35017
[46] Schaaf, R.: Global solution branches of two-point boundary value problems. Lecture notes in mathematics 1458 (1990) · Zbl 0780.34010
[47] Shi, J.: Ph.d. dissertation. (1998)
[48] J. Shi, Exact multiplicity of solutions to superlinear and sublinear problems, submitted for publication.
[49] J. Shi and J. Wang, Morse indices and exact multiplicity of solutions to semilinear elliptic problems, Proc. Amer. Math. Soc., in press. · Zbl 0934.35037
[50] Shi, J.; Yao, M.: On a singular nonlinear semilinear elliptic problem. Proc. roy. Soc. Edinburgh sect. A 128, 1389-1401 (1998) · Zbl 0919.35044
[51] Smoller, J.; Wasserman, A.: Global bifurcation of steady-state solutions. J. differential equations 39, 269-290 (1981) · Zbl 0425.34028
[52] Smoller, J. A.; Wasserman, A. G.: Existence, uniqueness, and nondegeneracy of positive solutions of semilinear elliptic equations. Comm. math. Phys. 95, 129-159 (1984) · Zbl 0582.35046
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.